Kansas, 2010

Hail in Kansas, April 14, 2010

April 14, 2010 · NWS DDC · 4 events in 3 counties and zones

An upper level trough located over southern New Mexico moved across the area and helped produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough located over southern New Mexico moved across the area and helped produce scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 1:41 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 14, 1:41 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT WED APR 14 2010

.DISCUSSION...

DAYS 1-2...

UPPER LEVEL TROF LOCATED OVER SOUTHERN NEW MEXICO WAS NOT HANDLED
WELL BY THE NAM OR GFS THIS MORNING AS IT MOVED NORTH/NORTHEAST
ACROSS ERN NM/WRN TX. BASED ON 5H TEMP PROGGS IT APPEARS THAT THE
NAM WAS HANDLING THIS FEATURE SLIGHTLY BETTER THAN THE GFS BASED
ON LOCATION AT 18Z. WILL THEREFORE BE FOLLOWING THE NAM OVER THE
NEXT 12-18HRS AS IT MOVES THIS UPPER TROF ACROSS ERN CO/WRN KS
LATER THIS EVENING. GIVEN THE 5H TEMPS FROM 12Z UPPER AIR CHARTS
AGREE WITH SPC ASSESSMENTS THAT THE MAIN HAZARD IN SW KS LATE
TODAY/EARLY EVEN WILL BE HAIL AND POSSIBLY STRONG WINDS GIVEN THE
-16C 5H TEMP FROM THE 12Z EPZ UA PLOT. INITIAL THOUGHTS TODAY WILL
BE TO EXTRAPOLATE ONGOING CONVECTION INTO THE EVENING HOURS AND
THEN BY MIDNIGHT BEGIN TO END PCPN AS THIS UPPER TROF EXITS THE
AREA.

DRYER CONDITIONS ARE THEN EXPECTED TO LINGER THROUGH AT LEAST THE
FIRST HALF OF THE DAY ON THURSDAY BUT BY THURSDAY AFTERNOON
ANOTHER UPPER WAVE EMBEDDED IN THE WEAK SOUTHERN FLOW WILL BEGIN
TO APPROACH THE AREA FROM THE SOUTHWEST. MUCH LIKE THE NEW MEXICO
WAVE EARLIER TODAY THE MODELS APPEAR TO BE STRUGGLING WITH THIS
NEXT SYSTEM AS IT MOVES OUT INTO THE PANHANDLE OF TEXAS LATE
THURSDAY. AS THIS WAVE APPROACHES A COLD FRONT WILL BE MOVING
SOUTH INTO KANSAS SO GIVEN THE APPROACHING FRONT ALONG WITH
IMPROVING LIFT FROM OUR SOUTHERN BRANCH SYSTEM AND HIGH PRECIP H20
WILL BEGIN INCREASING POPS LATE THURSDAY AND THEN CONTINUE THEM
THROUGH THE MUCH OF THE DAY ON FRIDAY. HIGH CHANCE TO LIKELY POPS
STILL LOOK ON TRACK SO NO MAJOR ADJUSTMENTS TO THE POP FORECAST
PLANNED THIS AFTERNOON. IT DOES HOWEVER APPEAR THAT TEMPERATURES
FRIDAY AFTERNOON WILL BE COOLER BASED ON EXPECTED CLOUD COVER,
PCPN AND CAA DEVELOPING IN THE WAKE OF THE FROPA.

DAYS 3-7...

THE LONG RANGE MODELS ARE REASONABLY CONSISTENT WITH THE EVOLUTION
OF THE LONGWAVE PATTERN OVER THE CONUS FOR DAYS 3-7, BUT DIFFER
(SOMETIMES QUITE A BIT) IN THE IMPORTANT DETAILS. IT LOOKS PRETTY
CERTAIN THAT THE FRONT FROM FRIDAY WILL HAVE CLEARED MUCH OF SW KS
BY SAT AM AND THE BULK OF THE PRECIP SHOULD MOVE INTO THE HIGHER
TERRAIN OVER COLORADO. HOWEVER, DEEP POST-FRONTAL UPSLOPE FLOW WILL
KEEP THE CHC FOR SHOWERS AND THUNDERSTORMS GOING THROUGH MUCH OF THE
DAY OVER SW KS, ESP IN THE WEST. TEMPS ALSO LOOK TO BE COOL AS
CLOUDS WILL DOMINATE MUCH OF SAT. AS A WEAK BUT HIGH AMPLITUDE RIDGE
DEVELOPS OVER THE WESTERN HALF OF THE CONUS ON SUN, ANOTHER WAVE
ALOFT WILL MOVE FROM THE ROCKIES INTO THE CENTRAL PLAINS. THE MODELS
DIFFER ON PRECIP CHANCES WITH SUNDAY'S WAVE WITH THE GFS BEING THE
WETTEST. IT PUTS OUT A PRETTY GOOD BULLSEYE OF SHOWERS/STORMS OVER
SW KS. WHILE THIS CANNOT BE RULED OUT, WILL NOT STICK MY NECK OUT ON
THE SORT OF DETAIL WITH WHICH THE MODELS USUALLY STRUGGLE. EARLY
NEXT WEEK THE STEERING FLOW OVER THE CENTRAL PLAINS WILL BE FAIRLY
WEAK AS A STRONG TROF DEVELOPS OVER THE WEST COAST AND A RIDGE
PINCHES OFF OVER THE CANADIAN ROCKIES. THE MODELS DEPICT MYRIAD WEAK
UPPER DISTURBANCES MOVING ACROSS THE PLAINS NEXT WEEK, NONE OF WHICH
I WOULD PUT MUCH STOCK IN. THE LOW LEVELS WILL BE SOMEWHAT MOIST AND
THE FLOW LOOKS TO MAINTAIN AN UPSLOPE COMPONENT SO ANY UPPER
DYNAMICS AT ALL COULD TOUCH OFF CONVECTION. ALL THAT IS TO SAY THAT
SHOWERS/STORMS WILL BE POSSIBLE PRETTY MUCH ALL OF NEXT WEEK.
CERTAINLY THERE WILL BE A COUPLE OF VERY FAVORABLE PERIODS THAT
CANNOT BE NAILED DOWN NOW. WILL HAVE TO MAINTAIN SOME LOW POPS MUCH
OF NEXT WEEK AS A RESULT WITH TEMPS AOB NORMAL. -WRIGHT

&&

.AVIATION...

CONVECTION HAS DEVELOPED ALONG A STATIONARY FRONT THAT STRETCHES
FROM INVOF KEHA TO INVOF KHLC. THE FRONT IS EXPECTED TO DRIFT SLOWLY
NORTHWARD THIS AFTERNOON, THUS ORGANIZED SHOWERS AND STORMS SHOULD
REMAIN WEST AND NORTH OF ALL THE TAF SITES. ISOLD CONVECTION IS
POSSIBLE SOUTH OF THE FRONT AT ALL THE TERMINALS THROUGH APPROX
15/03Z. UPSLOPE FLOW AND WEAK MOISTURE ADVECTION WILL LIKELY LEAD TO
A RESURGENCE IN STRATUS OVN, BUT AM NOT EXPECTING CIGS BLO MVFR. SFC
WINDS WILL REMAIN BETWEEN 200 AND 160 WITH SPEEDS GRADUALLY
DECREASING AFTER SUNSET. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  72  53  60 /  20  50  60  60
GCK  57  73  51  61 /  20  50  60  50
EHA  55  73  52  57 /  40  30  40  40
LBL  56  73  51  60 /  30  50  60  50
HYS  57  74  51  59 /  30  60  60  40
P28  58  74  57  64 /  10  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/34/34
Hazardous weather outlook, Apr 14, 3:49 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT WED APR 14 2010

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT WED APR 14 2010 /349 AM MDT WED APR 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS PARTS OF SOUTHWEST KANSAS THIS AFTERNOON. THE ATMOSPHERE IS
ONLY MARGINALLY UNSTABLE SO THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS LOW. THERE COULD BE A FEW STORMS THAT BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Apr 14, 1:31 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT WED APR 14 2010

KSZ043-142015-
SCOTT-
231 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHALLOW WATER...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3848 10095 3849 10070 3827 10070 3826 10103
TIME...MOT...LOC 1930Z 206DEG 8KT 3835 10087

RUSSELL

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stanton

When
April 14, 2:47 PM CST
Where
Stanton County, 3.89 mi NE of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -101.650

Hail, Trego

When
April 14, 4:12 PM CST
Where
Trego County, 1.75 mi NW of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -100.140

Hail, Barber

When
April 14, 4:15 PM CST
Where
Barber County, 5.1 mi SE of Quinter
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.020, -100.160

Hail, Trego

When
April 14, 4:15 PM CST
Where
Trego County, 1.28 mi WSW of Collyer
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.020, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227838, 227839, 227840, 227841.